Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 4, 2003, 7:02 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2003, 7:02 PM EDT (23:02 UTC)
- Expired
- Sep 4, 2003, 8:30 PM EDT
- In force
- 88 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1419 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 042305
FFWMHX
NCC079-147-050030-
BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 PM EDT THU SEP 4 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA
PITT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 830 PM EDT
* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS
FROM STOKES TO JASON...OR FROM 10 MILES NORTHEAST OF GREENVILLE
TO 6 MILES NORTH OF LA GRANGE...MOVING EAST AT 10 MPH. RAINFALL
AMOUNTS BASED ON RADAR ESTIMATES HAVE BEEN 2 TO 3 INCHES OVER THE
PAST HOUR AND AN ADDITIONAL 2 INCHES IS POSSIBLE OVER THE NEXT HOUR.
* FLOODING CAN BE EXPECTED IN AND AROUND...
LIZZIE...AND...JASON.
SNOW HILL.
STOKES...AND...MAURY.
GREENVILLE.
RENSTON.
HOOKERTON.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...AND HIGHWAYS. ADDITIONALLY...ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT
TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3544 7750 3535 7764 3537 7776 3543 7784
3581 7728 3564 7716 3540 7720 3530 7740
121 follow-up statement
000
WGUS72 KMHX 042356
FFSMHX
NCC079-147-050030-
FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
755 PM EDT THU SEP 4 2003
...THE FLASH FLOOD WARNING FOR GREENE AND PITT COUNTIES REMAINS IN
EFFECT UNTIL 830 PM EDT...
AT 753 PM EDT...GREENE COUNTY COMMUNICATIONS REPORTED SEVERAL ROADS
WERE FLOODED FROM SNOW HILL NORTH. HIGHWAY 13 WAS FLOODED FROM NEAR
SNOW HILL TOWARD THE PITT COUNTY LINE. SOME OF THE ROADS MAY BE
IMPASSABLE AS THE WATER IS SEVERAL INCHES DEEP. PITT COUNTY REPORTED
THAT ARLINGTON BOULEVARD IN GREENVILLE WAS FLOODED. MOST OF THE
HEAVY RAIN HAS ENDED...HOWEVER ADDITIONAL SHOWERS WILL CONTINUE THE
THREAT OF FLOODING UNTIL 830 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3538 7755 3554 7766 3568 7740 3575 7729
3575 7721 3557 7713
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:39 PM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 4, 2:39 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
239 PM EDT THU SEP 4 2003
VERY DIFFICULT FORECAST WITH EFFECTS FROM DISTANT HURRICANE FABIAN
(MARINE)...A SE MOVG COLD FRONT TONIGHT AND FRIDAY...AND TD #12 OVER
THE WEEKEND INTO EARLY NEXT WEEK TO CONSIDER. TROPICAL AIRMASS IN
PLACE ACROSS EASTERN NORTH CAROLINA. DIURNAL CONVECTION IS REALLY
FLARING UP TO THE N AND WEST CLOSER TO THE FRONT. OUR REGION JUST S
OF SPS SLGT RISK OUTLOOK. SVR THREAT PROBLY WILL WANE WITH LOSS OF
HEATING BUT ACTIVITY SHOULD BE ABLE TO MAINTAIN ITSELF WITH STRONG
LOW LEVEL CONVERGENCE AND UPPER DIFL ASSCTD WITH JET ENTRANCE REGION
PRODUCING LIFT. THUS WILL CONTINUE LIKELY POPS TONIGHT. STORMS WILL
BE ABLE TO PRODUCE LOCALLY HEAVY AMOUNTS OF RAIN BUT SEVERAL DAYS OF
DRY WX HERE HAS EASED FLOOD THREAT A BIT AND NO WATCH WILL BE
ISSUED.
THE ETA WAS ABOUT 6-8 HRS FASTER WITH THE FROPA BRINGING IT
OFF THE COAST AROUND 12Z FRI. THE GFS AFTER 18Z FRI. GIVEN THE WEAK
STEERING AND AND NEARLY PARALLEL FLOW...WILL FOLLOW THE SLOWER GFS
SOLN. FRONT WILL STALL JUST OFF THE COAST FRI NIGHT AND GET
EVENTUALLY GET CAUGHT UP IN THE CIRCULATION OF TD #12 SAT AND SUN.
DRIER AIR TRIES TO FILTER INTO AREA FRI NIGHT INTO SAT WITH MODELS
KEEPING DEEPER RH GENERALLY S OF A HSE-EWN LINE. WILL DRY OUT NRN
AREAS DURING THIS TIME BUT KEEP A LOW POP SOUTH.
CONFIDENCE LOW IN FCST FOR SAT NIGHT THROUGH MON AS TRACK/INTENSITY
OF TD # 12 WILL BE THE CONTROLLING INFLUENCE. THE ETA SOLN LOOKS
UNREALISTIC KEEPING THE LOW OVER FL THROUGH SUN. THE GFS IS
CONSISTENT IN ITS TRACK OFF THE SE COAST BUT HAS BEEN TRENDING
CLOSER TO THE COAST EACH RUN. THE 12Z GFDL KEEPS THE SYSTEM INLAND
FROM FL-NC. WITH SUCH UNCERTAINTY WILL BE HARD TO PUT MUCH DETAIL
IN THE FORECAST BUT WILL HAVE TO FORECAST AT LEAST CHANCE POPS SAT
NIGHT THROUGH SUNDAY NIGHT AND POSSIBLY INTO MON. WILL MAKE ANOTHER
ATTEMPT TO FORECAST DRY WX...THIS TIME TUE-THU.
FABIAN SWELL HAS BEEN CONSISTENT AROUND 5FT/13 SEC FOR ABOUT 24
HOURS WITH WITH THE WELL OFFSHORE BUOYS BUILDING THE PAST COUPLE OF
HOURS. ONCE NE FLOW STRENGTHENS FRI NIGHT AND SAT...THE COMBINATION
OF ONSHORE FLOW...HIGH ASTRONOMICAL TIDES AND SWELL WILL LIKELY
PRODUCE SOME MINOR OVERWASH AND BEACH EROSION ALONG THE OUTER
BANKS...ESP SAT. DEPENDING ON TRACK AND INTENSITY OF TD # 12...WE
COULD SEE A PROLONGED PERIOD OF NE FETCH INTO THE OUTER BANKS
THROUGH ERLY NEXT WEEK. THIS COULD ALSO LEAD TO COASTAL FLOODING
PROBLEMS. SINCE WE ARE ONLY EXPECTING MINOR FLOODING SAT WE WILL
MAINTAIN HIGH SURF ADVY. LATER SHIFTS WILL HAVE TO CONSIDER A
COASTAL FLOOD WHEN THE THE EVOLN OF TD # 12 BECOMES MORE EVIDENT.
MARINE...VERY COMPLICATED FCST WITH SWELLS FROM FABIAN, FRONTAL
PASSAGE LATE TONIGHT/EARLY FRI, THEN GFS BRINGS TD #12 UP THE E
COAST. LITTLE CONFIDENCE IN WHAT HAPPENS FROM SUN NIGHT INTO TUE AS
ALL HINGES ON TRACK OF TD#12. WITH LONG PERIOD POWERFUL SWELLS FROM
FABIAN WILL CONTINUE HIGH SURF ADVY AS WELL AS SMALL CRAFT ADVY. WW3
HAS WAVES PEAKING SAT THEN AGAIN TUE NIGHT INTO THU AS SFC LOW
(POSSIBLY HENRI BY THEN) PULLS AWAY TO THE NE AND 1031 MB SFC HIGH
JUST E-SE OF JAMES BAY IN CANADA TIGHTENS UP GRADIENT. FOLKS ALONG
THE OUTER BANKS MAY NEED TO TAKE SOME PREVENTATIVE ACTION. HIGH RIP
CURRENT RISK WILL CONTINUE THROUGH THE WEEKEND AT LEAST.
.MHX...SMALL CRAFT ADVISORY COASTAL WATERS FOR SEAS.
...HIGH SURF ADVISORY ENTIRE COAST
ELARDO/SHAFFERHazardous weather outlook, Sep 4, 5:22 AM EDT, 13 hours 40 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 522 AM EDT THU SEP 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO AFFECT ALL PARTS OF EASTERN NORTH CAROLINA TODAY. CLOUD TO GROUND LIGHTNING, HEAVY RAINFALL, AND STRONG WINDS COULD ACCOMPANY THE STRONGEST OF THESE STORMS. HIGH SURF ADVISORY IS IN AFFECT FOR THE OUTER BANKS AND THE CENTRAL COAST THROUGH THE REST OF THE DAY. STRONG SURF WITH LARGE BREAKERS AND DANGEROUS RIP CURRENTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY, MAINLY ALONG THE COAST. HIGH SURF, DANGEROUS RIP CURRENTS,BEACH EROSION AND COASTAL FLOODING ARE POSSIBLE THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SJ
In the hours before
Special weather statement, Sep 4, 6:33 PM EDT, 29 minutes before
NCZ029-044-045-079-080-090-091-042330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 633 PM EDT THU SEP 4 2003 A LINE OF THUNDERSTORMS WILL MOVE EAST AT 20 TO 25 MPH ONTO THE COASTAL PLAIN OF EASTERN NORTH CAROLINA. THESE THUNDERSTORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING STRIKES, BRIEF HEAVY DOWNPOURS, AND GUSTY WINDS TO 40 MPH. THE HEAVY DOWNPOURS MAY CAUSE LOCALIZED FLOODING OF LOW LYING AREAS AND WILL CAUSE PONDING OF WATER ON ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:20 PM EDT | Special Marine Warning | MHX | 40 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.